Syn­thetic cannabis use fall­out spurs plea

Otago Daily Times - - DUNEDIN - MIKE HOULAHAN Health re­porter mike.houlahan@odt.co.nz

AS Christchurch Hos­pi­tal bat­tles to cope with a surge in pa­tients suf­fer­ing the af­ter­ef­fects of us­ing syn­thetic cannabis, the di­rec­tor of the Na­tional Poi­sons Cen­tre is plead­ing for peo­ple not to use the drugs.

Syn­thetic drugs have been linked to the deaths of more than 40 New Zealan­ders in the past year.

Christchurch Hos­pi­tal has re­ported a re­cent in­crease in peo­ple ar­riv­ing at its emer­gency de­part­ment suf­fer­ing from the ef­fects of syn­thetic cannabis, and at least one death is sus­pected to be linked to the drugs.

Dr Adam Pomer­leau — di­rec­tor of the Na­tional Poi­sons Cen­tre and also a part­time doc­tor in Dunedin Hos­pi­tal’s emer­gency de­part­ment — said he was un­aware of any sim­i­lar rise in syn­thetic cannabis­re­lated pre­sen­ta­tions in the south­ern re­gion.

That was con­firmed by Dr John Cham­bers, clin­i­cal lead in the emer­gency de­part­ment, who said ‘‘there has not been a no­tice­able in­crease in pre­sen­ta­tions to the Dunedin ED in re­cent months due to syn­thetic cannabis use.’’

How­ever, Dr Pomer­leau said sim­i­lar drugs were al­most def­i­nitely be­ing used in the South.

‘‘Use is go­ing on in the com­mu­nity here though. I cer­tainly believe that.

‘‘Part of the prob­lem with di­ag­nos­ing these things is that peo­ple can present in all sorts of dif­fer­ent ways with al­tered men­tal sta­tus, and there might not be any his­tory of them us­ing any­thing like this, or they might not be forth­com­ing.

‘‘Even if they do say ‘yes I have been us­ing some­thing’, you don’t know if it’s been a syn­thetic cannabi­noid un­til it has been lab tested — and there are all sorts of syn­thetic drugs out there which pro­duce sim­i­lar ef­fects.’’

Dr Pomer­leau praised the health re­sponse in Can­ter­bury, and the speed with which lab sam­ples from syn­thetic drugs cases had been pro­cessed.

How­ever, he ques­tioned re­ports of a ‘‘bad batch’’ of syn­thetic drugs, as there were scores of such sub­stances, and new ones hit­ting street all the time, and any or all had the po­ten­tial to af­fect users in the same way as was hap­pen­ing in Christchurch.

‘‘There is very lit­tle known about what they do when they are in the hu­man body and the ef­fects that they have — re­search is go­ing on, but there isn’t a ton of well­de­scribed in­for­ma­tion on how they in­ter­act with the hu­man body,’’ he said.

‘‘We have anec­do­tal re­ports, like we do in Christchurch right now . . . but any batch has the po­ten­tial to cause harm­ful ef­fects in peo­ple and it is un­pre­dictable.’’

Given the pos­si­ble peril the drugs posed, peo­ple should steer well clear of them, Dr Pomer­leau said.

‘‘There’s no qual­ity con­trol on these things, the dose can range quite dra­mat­i­cally from lot to lot and po­ten­tially within a batch,’’ he said.

‘‘These things are usu­ally plant mat­ter sprayed with the syn­thetic chem­i­cal, and some ar­eas of the plant mat­ter may have a higher level of dosage than oth­ers, so you can have peo­ple who have used the same batch and hav­ing dif­fer­ent ef­fects.

‘‘It’s not like tak­ing 200mg of ibupro­fen — you know there’s 200mg of ibupro­fen in there — but you don’t know what you’re get­ting when you use this stuff.’’

Newspapers in English

Newspapers from New Zealand

© PressReader. All rights reserved.